Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2018, 6:15 PM MDT for Clark County, Fremont County, Idaho. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 6:15 PM MDT (00:15 UTC)
- Expired
- May 31, 2018, 7:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clark County, ID, Fremont County, ID
The radar
The Pocatello radar (KSFX), 185 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:47 PM MDT | HAIL 1 | 2 N Island Park, ID | ISLAND PARK VILLAGE RESORT OBSERVED 1/2 INCH, NICKLE, AND QUARTER-SIZED HAIL ALONG WITH VERY HEAVY RAIN. |
| May 31, 6:48 PM MDT | HAIL 0.5 | 2 N Macks Inn, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:10 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.3 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 3327 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
068
WUUS55 KPIH 010015
SVRPIH
IDC033-043-010100-
/O.NEW.KPIH.SV.W.0041.180601T0015Z-180601T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
615 PM MDT THU MAY 31 2018
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Fremont County in southeastern Idaho...
Northeastern Clark County in southeastern Idaho...
* Until 700 PM MDT
* At 613 PM MDT, a line of severe thunderstorms was located from
near Ashton to just west of Rea, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. This storm has a recent history
of producing hail around quarter size and winds near 50
mph. Weak rotation has also been reported.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ashton, Marysville, Henrys Lake, Drummond, Island Park Village,
Shotgun Village, Ponds Lodge, Macks Inn, Chester, Last Chance,
Island Park Reservoir, Ashton Reservoir, Warm River, Sheridan
Reservoir, Harriman State Park, Red Rock Pass, Ashton Hill, Mesa
Falls State Park, Big Springs and Targhee Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4394 11164 4453 11178 4456 11168 4456 11159
4454 11147 4456 11151 4457 11151 4459 11153
4462 11151 4468 11128 4465 11128 4462 11122
4461 11124 4458 11123 4457 11118 4453 11113
4449 11112 4447 11105 4400 11105
TIME...MOT...LOC 0013Z 234DEG 32KT 4434 11148
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
JKEYES2 follow-up statements
196
WWUS55 KPIH 010040
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
640 PM MDT THU MAY 31 2018
IDC033-010049-
/O.CAN.KPIH.SV.W.0041.000000T0000Z-180601T0100Z/
Clark ID-
640 PM MDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Idaho.
LAT...LON 4433 11147 4446 11151 4454 11147 4456 11151
4457 11151 4459 11153 4462 11151 4468 11128
4465 11128 4462 11122 4461 11124 4458 11123
4457 11118 4453 11113 4449 11112 4447 11105
4418 11105 4424 11137
TIME...MOT...LOC 0039Z 234DEG 32KT 4448 11121
$$
IDC043-010100-
/O.CON.KPIH.SV.W.0041.000000T0000Z-180601T0100Z/
Fremont ID-
640 PM MDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN FREMONT COUNTY...
At 639 PM MDT, a severe thunderstorm was located near Macks Inn or 13
miles south of West Yellowstone, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Henrys Lake, Island Park Village, Shotgun Village, Ponds Lodge, Macks
Inn, Last Chance, Island Park Reservoir, Red Rock Pass, Big Springs,
Harriman State Park and Targhee Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4433 11147 4446 11151 4454 11147 4456 11151
4457 11151 4459 11153 4462 11151 4468 11128
4465 11128 4462 11122 4461 11124 4458 11123
4457 11118 4453 11113 4449 11112 4447 11105
4418 11105 4424 11137
TIME...MOT...LOC 0039Z 234DEG 32KT 4448 11121
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Valle018
WWUS55 KPIH 010058
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
658 PM MDT THU MAY 31 2018
IDC043-010107-
/O.EXP.KPIH.SV.W.0041.000000T0000Z-180601T0100Z/
Fremont ID-
658 PM MDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FREMONT COUNTY
WILL EXPIRE AT 700 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Idaho.
LAT...LON 4433 11147 4446 11151 4454 11147 4456 11151
4457 11151 4459 11153 4462 11151 4468 11128
4465 11128 4462 11122 4461 11124 4458 11123
4457 11118 4453 11113 4449 11112 4447 11105
4418 11105 4424 11137
TIME...MOT...LOC 0057Z 234DEG 32KT 4457 11104
$$
ValleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:42 PM MDT, 4 hours 33 minutes earlier.
Area forecast discussion, May 31, 1:42 PM MDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 142 PM MDT Thu May 31 2018 .SHORT TERM...Tonight through Friday night. Well, thunderstorms this afternoon are quiet a bit more interesting that yesterday. A cold front is slowly moving east across the region. As the afternoon continues, we expect a line of storms to move slowly east from the Magic Valley. Strong thunderstorms are also developing well out ahead of the front. Also, some descent low level shear so an isolated tornado is possible along with large hail and damaging straight-lined winds. A severe thunderstorm watch is in effect until 8 PM for much of the region minus Custer County where it looks like most of the action will remain southeast of there. Expect activity to gradually diminish this evening as we lose the heat of the day. During the overnight hours, a reinforcing cold front will arrive from the northwest. This will spread bring another round of showers across the region with the best chances for showers overnight closer to the Montana border. Showers will linger into Friday morning, perhaps early afternoon around the Teton Valley area. Then, we will see clearing skies with brisk conditions developing. Potentially, may need a wind advisory across portions of the region. Valle .LONG TERM...Saturday through next Thursday...The weekend will be warm and dry with no chance for precipitation. An approaching trough early next week will bring a chance for precipitation Monday into Tuesday though chances right now are low. NP/Valle && .AVIATION...Thunderstorms will again run TAF's this afternoon and evening with a line of thunderstorms expected and isolated severe thunderstorms expected as well. The line of thunderstorms will track through BYI, PIH and IDA early this evening. Expect strong wind gusts with these thunderstorms as well. NP/Valle && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, May 31, 5:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
551 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 4 WSW PARKER 43.94N 111.84W
05/31/2018 E0.25 INCH FREMONT ID TRAINED SPOTTER
FUNNEL CLOUD OBSERVED
&&
MHLocal storm report, May 31, 5:52 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
552 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 4 NNE REXBURG 43.88N 111.77W
05/31/2018 E0.88 INCH MADISON ID TRAINED SPOTTER
&&
MHSpecial weather statement, May 31, 6:00 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Pocatello ID 600 PM MDT THU MAY 31 2018 IDZ021-022-010045- South Central Highlands ID-Lower Snake River Plain ID- 600 PM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK...CENTRAL POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 645 PM MDT... At 559 PM MDT, Doppler radar was tracking a strong thunderstorm near Neeley, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... American Falls, Neeley, American Falls Reservoir, Aberdeen and Massacre Rocks. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near American Falls Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Idaho. LAT...LON 4264 11293 4272 11310 4299 11278 4287 11261 TIME...MOT...LOC 2359Z 222DEG 27KT 4273 11300 RS
Local storm report, May 31, 6:01 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
601 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 1 ENE ST. ANTHONY 43.97N 111.68W
05/31/2018 E1.00 INCH FREMONT ID TRAINED SPOTTER
&&
MHLocal storm report, May 31, 6:10 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
610 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL ST. ANTHONY 43.97N 111.68W
05/31/2018 M1.00 INCH FREMONT ID PUBLIC
TIME ESTIMATED.
&&
NPSpecial weather statement, May 31, 6:15 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pocatello ID 615 PM MDT THU MAY 31 2018 IDZ022-010030- South Central Highlands ID- 615 PM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ONEIDA AND SOUTHEASTERN CASSIA COUNTIES UNTIL 630 PM MDT... At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Juniper or 14 miles southeast of Malta, moving northeast at 35 mph. Thunderstorm downdraft wind gusts up to 50 mph will be possible on Interstate 84 between Black Pine and Sublett with this storm. Locations impacted include... Juniper and Sweetzer Summit. A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Idaho. LAT...LON 4203 11311 4215 11328 4237 11315 4209 11289 TIME...MOT...LOC 0012Z 203DEG 55KT 4219 11313 RS
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:00 PM MDT | Special Weather Statement | PIH | Power | 45 min |
| May 31, 6:15 PM MDT | Special Weather Statement | PIH | Cassia | 15 min |
| May 31, 6:38 PM MDT | Special Weather Statement | PIH | Butte, Jefferson | 82 min |
| May 31, 6:59 PM MDT | Special Weather Statement | PIH | Power | 91 min |
| May 31, 7:54 PM MDT | Lake Wind Advisory | PIH | 25 hr | |
| Jun 1, 2:56 AM MDT | River Flood Warning | PIH | Bonneville | 5 days |
| Jun 1, 1:16 PM MDT | River Flood Advisory | PIH | Blaine | 11 days |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.